Psycho-Babble Medication Thread 988288

Shown: posts 1 to 9 of 9. This is the beginning of the thread.

 

Addicted to Adderall?

Posted by sheilac on June 16, 2011, at 10:01:29

I do have a mood disorder, most likely BPII. Lithium and Depakote tend to make me depressed (weird). SSRIs and Wellbutrin tend to make me nervous and jittery.

Another doc told me I had ADD and for the past few years I have been on stimulants. I love them. I get tons of things accomplished and sometimes get hyper-focused. They do make me irritable (sign of BP?). I have a terrible time skipping them.

I am only taking 5mg Adderall XR a day. Yesterday I took 10mg and experienced some rage and anger.

So - am I really ADD or am I just addicted to the great feeling stimulants give me?

Because of the stimulants messing up my mood I have had to go on Lithium (which I am not comfortable with).

 

Re: Addicted to Adderall? sheilac

Posted by torrid on June 16, 2011, at 11:02:32

In reply to Addicted to Adderall?, posted by sheilac on June 16, 2011, at 10:01:29

I'm on stimulants for decades and have never been addicted, I regularly skip days with no problem other then the return of symtoms. stimulants only calm me down, even make me sleepy. The only irritabilty is rebound when they were off. I hyper focus with out stimulants and with stimulants my focus is more rational, things no longer seem to hard or overwelming for me to take care. I thought if you have ADD/ADHD then there is not possible to get addicted? I loved wellbutrin till it pooped out, I was calm and my focus was rational 24/7 for 5-6 months then sadly it pooped out. Are you concerned about addtion? If it helps you and it's being perscribed why worry about it

 

Re: Addicted to Adderall?

Posted by Christ_empowered on June 16, 2011, at 11:35:13

In reply to Addicted to Adderall?, posted by sheilac on June 16, 2011, at 10:01:29

I wouldnt worry about being "addicted" to such a tiny dose. If you were on like 40+mgs (common dose, by the way), I'd be a little more concerned. But 5mgs? XR? (XR is supposedly less problematic in terms of abuse).

Low dose amphetamines aren't a big deal, unless they make you angry, paranoid, or crazy. Then you should probably chill out. That's a personal decision, though. Although some bipolar people do react badly to stimulants, many don't. Although some schizophrenics can't deal with stimulants, some docs give stable schizophrenics Ritalin. You really can't do diagnosis based on how they react to drugs, it just doesn't work that way.

Have you tried ritalin, dexedrine, or vyvanse? Vyvanse in particular seems like it'd be good for you...I think it doesn't make people as "on edge" as adderall and its a smooth and steady 1x daily pill. Just a thought. Ritalin isn't as strong as adderall, but you take such a tiny dose anyway...

 

Re: Addicted to Adderall?

Posted by torrid on June 16, 2011, at 11:44:54

In reply to Re: Addicted to Adderall?, posted by Christ_empowered on June 16, 2011, at 11:35:13

Using stimulants off label is very bold, most docs will not do it.

 

CE - Addicted to Adderall?

Posted by sheilac on June 16, 2011, at 16:46:39

In reply to Re: Addicted to Adderall?, posted by Christ_empowered on June 16, 2011, at 11:35:13

I guess the more that I think about it the XR version is much easier on me than the IR version.

I think the irritability happens when the med wears off.

Plus, my doc has no problem with me taking it. I just need to get the mood stable and that will help with the irritability.

I don't like the Lithium.

 

lithium

Posted by Christ_empowered on June 16, 2011, at 16:55:44

In reply to CE - Addicted to Adderall?, posted by sheilac on June 16, 2011, at 16:46:39

honestly, I think if something makes you feel bad you shouldn't take it. I mean, there are exceptions, I suppose...if you were to go intensely psychotic, a short-term treatment with potentially un-fun drugs might be called for. But you seem to have relatively mild bipolar disorder, so I don't see how/why one could justify drug-induced dysphoria. Also, speaking as a complete non-expert, lithium seems kind of heavy for what you're dealing with. I mean, I guess all the mood stabilizers are pretty serious when it comes to side efffects, but lithium is particularly harsh (or so it seems to me).

Has your doc tried other things? I read about this one antidepressant...Surmontil (trimipramine, I think). Its not terribly popular, but its a TCA w/ some antipsychotic-ish properties, so it shouldn't be de-stabilizing like, say, Prozac. It also helps with sleep. Its been used in very high doses for schizophrenia, but I imagine that at lower doses it'd just calm you down (sedative and anti-anxiety actions are pretty pronounced, apparently) w/o running the risk of mood instability. Plus, there's no blood work like with lithium and I don't think it would cause the kind of dysphoria/low-grade depression the lithium is causing.

Just thought I'd mention it...

Good luck

 

Re: lithium

Posted by sheilac on June 16, 2011, at 17:05:07

In reply to lithium, posted by Christ_empowered on June 16, 2011, at 16:55:44

My doc suggested we try a low dose of Trileptal and a low dose of Lithium until we see how the Trileptal works. I guess I can't just stop cold turkey the lithium.

I think last time Trileptal gave me night sweats, but maybe that would go away?

Also - I have tried Vyvanse and it was too much for me, couldn't sleep even at the lowest dose, it just never wore off.

My doc won't let me try Ritilin because she says its basically the same as Adderall!

 

Re: lithium

Posted by Christ_empowered on June 16, 2011, at 18:03:27

In reply to Re: lithium, posted by sheilac on June 16, 2011, at 17:05:07

hey. I don't think its possible to predict if the night sweats will come back, but--I think its worth a short-term trial, at least.

Sorry about the vyvanse. I didn't realize some docs thought Ritalin and Adderall were basically the same. My old doc started me on Ritalin and was reluctant to switch to Adderall (abuse potential, I suppose). But..he did. I like Adderall more than Ritalin, but some people respond better to Ritalin.

Anyway, I have read good things about multi-mood stabilizer combos. Dr.Ivan Goldberg apparently uses some crazy ones, with like 4 different mood stabilizers (no antipsychotics) combined to control tough cases. I doubt you'll need anything that extreme, though.

Good luck!

 

Re: Addicted to Adderall?

Posted by rjlockhart04-08 on June 19, 2011, at 14:06:56

In reply to Addicted to Adderall?, posted by sheilac on June 16, 2011, at 10:01:29

I don't think you are addicted if you are at that low of a dose. Amphetamines have to be in high doses and used over and over again to be considered for addiction. I used to take massively high doses of ampheatmine to help me get throught tough times in life and it eventually got taken away from me.

I very much suspect you are not addicted to adderall at all. I mean 5mg is nothing. I mean it maybe something if you do use it to change the way you feel which is what I did, but I used very large amounts that nearly killed me one time. This is how you know if its addictive
1) You take around the clock and think about the next dose all the time when IT wears off.
2) You enjoy the feeling it gives you
3) You take it in high doses to sustain energy and mood elevation.
4) You google it over and over again trying to find the perfect amphetamine which would suite you the best. My choice was to get desoxyn as soon as I could but it never happened.
5) It becomes a part of your life style.
6) You take more than what your are suppost to. Which you stated that you took 10mg. That's nothing to be afraid of because that is such a low dose of it in my view.
7) You stay up day and night on it
8) You take everytime it wears off

All these are things I did with adderall and dexedrine.

But in my view you don't have an addiction problem at all. But still listen to other members here on the boards because they know more than I do and I could be incorrect in some of my statements.

Take care

Matt


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.